MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR SLEEVE CUTTER SZ 50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR SLEEVE CUTTER SZ 50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90127600
Medical Device Problem Codes Dull, Blunt (2407); Naturally Worn (2988)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/26/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during set up inspection process, was noticed that the birmingham hip sleeve cutter size 50 is dull.The procedure was completed using a smith and nephew back up device, with no surgical delay and no injury to the patient.
 
Additional Manufacturer Narrative
A bhr sleeve cutter size 50 (90127600, 18.231386) was returned for investigation, reported as dull.A visual inspection was performed, which noted small number of marks and scratches across the device, consistent with surgical use.The cutting edges have been dulled, with some being slightly deformed.This confirms the reported complaint.A review of the complaint history for the bhr sleeve cutter was performed using part and batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified.This will continue to be monitored.The production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Based on the available information, the proposed probable root cause for the failure is expected wear.Smith and nephew recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.No preventative or corrective action has been initiated as a result of this investigation.The device cannot be repaired and will be retained.

Brand Name
BHR SLEEVE CUTTER SZ 50
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa warwickshire
UK 
MDR Report Key10815959
Report Number3005975929-2020-00427
Device Sequence Number11204416
Product Code NXT
UDI-Device Identifier03596010533388
UDI-Public03596010533388
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90127600
Device Catalogue Number90127600
Device Lot Number18231386
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/26/2020
Supplement Date Received by Manufacturer12/02/2020
Initial Report FDA Received Date11/10/2020
Supplement Report FDA Received Date12/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RESURFACING FEMORAL HEAD 50MM (74121150); RESURFACING FEMORAL HEAD 50MM (74121150)